Alert archive / Minnesota / Small Craft Advisories in 2021

Small Craft Advisory 101, NWS Duluth, MN

December 2, 2021

NWS Duluth, MN issued this small craft advisory at Dec 2, 2021, 2:41 AM CST. It took effect at Dec 2, 2021, 6:00 AM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 2, 2021, 2:41 AM CST (08:41 UTC)
In effect from
Dec 2, 2021, 6:00 AM CST
Expired
Dec 2, 2021, 12:00 PM CST
In force
6 hr
Issued by
NWS Duluth, MN

The text

As transmitted.

784 
WHUS73 KDLH 020841
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
241 AM CST Thu Dec 2 2021

LSZ140>143-021800-
/O.CAN.KDLH.SR.W.0001.000000T0000Z-211202T1200Z/
/O.NEW.KDLH.GL.W.0014.211202T0841Z-211202T1200Z/
/O.NEW.KDLH.SC.Y.0101.211202T1200Z-211202T1800Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-
241 AM CST Thu Dec 2 2021

...GALE WARNING IN EFFECT UNTIL 6 AM CST EARLY THIS MORNING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO NOON
CST TODAY...
...STORM WARNING IS CANCELLED...

* WHAT...For the Gale Warning, northwest winds 20 to 30 kt with 
  gusts up to 45 kt and waves 2 to 4 ft. For the Small Craft 
  Advisory, northwest winds 10 to 20 kt with gusts up to 35 kt 
  and waves 1 to 3 ft expected.

* WHERE...Grand Portage to Grand Marais MN, Grand Marais to 
  Taconite Harbor MN, Taconite Harbor to Silver Bay Harbor MN 
  and Silver Bay Harbor to Two Harbors MN.

* WHEN...For the Gale Warning, until 6 AM CST early this 
  morning. For the Small Craft Advisory, from 6 AM this morning 
  to noon CST today.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LSZ150-021800-
/O.CAN.KDLH.SR.W.0001.000000T0000Z-211202T1200Z/
/O.NEW.KDLH.GL.W.0014.211202T0841Z-211202T1200Z/
/O.NEW.KDLH.SC.Y.0101.211202T1200Z-211202T1800Z/
Outer Apostle Islands Beyond 5 NM from Mainland-
241 AM CST Thu Dec 2 2021

...GALE WARNING IN EFFECT UNTIL 6 AM CST EARLY THIS MORNING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO NOON
CST TODAY...
...STORM WARNING IS CANCELLED...

* WHAT...For the Gale Warning, northwest winds 25 to 30 kt with 
  gusts up to 40 kt and waves 4 to 7 ft. For the Small Craft 
  Advisory, northwest winds 15 to 25 kt with gusts up to 30 kt 
  and waves 4 to 7 ft expected.

* WHERE...Outer Apostle Islands Beyond 5 NM from Mainland.

* WHEN...For the Gale Warning, until 6 AM CST early this 
  morning. For the Small Craft Advisory, from 6 AM this morning 
  to noon CST today.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LSZ146-147-021800-
/O.EXT.KDLH.GL.W.0013.000000T0000Z-211202T1200Z/
/O.NEW.KDLH.SC.Y.0101.211202T1200Z-211202T1800Z/
Port Wing to Sand Island WI-Sand Island to Bayfield WI-
241 AM CST Thu Dec 2 2021

...GALE WARNING NOW IN EFFECT UNTIL 6 AM CST EARLY THIS MORNING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO NOON
CST TODAY...

* WHAT...For the Gale Warning, west winds 20 to 25 kt with gusts 
  up to 40 kt and waves 3 to 6 ft. For the Small Craft Advisory, 
  northwest winds 15 to 25 kt with gusts up to 30 kt and waves 3 
  to 6 ft expected.

* WHERE...Port Wing to Sand Island WI and Sand Island to 
  Bayfield WI.

* WHEN...For the Gale Warning, until 6 AM CST early this 
  morning. For the Small Craft Advisory, from 6 AM this morning 
  to noon CST today.

* IMPACTS...Strong winds will cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LSZ144-145-021800-
/O.EXT.KDLH.GL.W.0013.000000T0000Z-211202T1200Z/
/O.NEW.KDLH.SC.Y.0101.211202T1200Z-211202T1800Z/
Two Harbors to Duluth MN-Duluth MN to Port Wing WI-
241 AM CST Thu Dec 2 2021

...GALE WARNING NOW IN EFFECT UNTIL 6 AM CST EARLY THIS MORNING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO NOON
CST TODAY...

* WHAT...For the Gale Warning, northwest winds 20 to 25 kt with 
  gusts up to 35 kt and waves 2 to 4 ft. For the Small Craft 
  Advisory, northwest winds 15 to 20 kt with gusts up to 35 kt 
  and waves 1 to 4 ft expected.

* WHERE...Two Harbors to Duluth MN and Duluth MN to Port Wing WI.

* WHEN...For the Gale Warning, until 6 AM CST early this 
  morning. For the Small Craft Advisory, from 6 AM this morning 
  to noon CST today.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LSZ121-148-021800-
/O.EXT.KDLH.GL.W.0013.000000T0000Z-211202T1200Z/
/O.NEW.KDLH.SC.Y.0101.211202T1200Z-211202T1800Z/
Chequamegon Bay-Bayfield to Oak Point WI-
Oak Point to Saxon Harbor WI-
241 AM CST Thu Dec 2 2021

...GALE WARNING NOW IN EFFECT UNTIL 6 AM CST EARLY THIS MORNING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO NOON
CST TODAY...

* WHAT...For the Gale Warning, west winds 20 to 25 kt with gusts 
  up to 35 kt and waves 1 to 4 ft. For the Small Craft Advisory, 
  northwest winds 15 to 20 kt with gusts up to 30 kt and waves 1 
  to 4 ft expected.

* WHERE...Chequamegon Bay-Bayfield to Oak Point WI and Oak Point 
  to Saxon Harbor WI.

* WHEN...For the Gale Warning, until 6 AM CST early this 
  morning. For the Small Craft Advisory, from 6 AM this morning 
  to noon CST today.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
3 follow-up statements
393 
WHUS73 KDLH 021400
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
800 AM CST Thu Dec 2 2021

LSZ121-140>148-150-021800-
/O.CON.KDLH.SC.Y.0101.000000T0000Z-211202T1800Z/
Chequamegon Bay-Bayfield to Oak Point WI-
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
800 AM CST Thu Dec 2 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Northwest winds 10 to 15 kt with gusts up to 25 kt and 
  waves 1 to 4 ft.

* WHERE...Portions of Lake Superior. 

* WHEN...Until noon CST today.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
555 
WHUS73 KDLH 021556
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
956 AM CST Thu Dec 2 2021

LSZ121-140>148-150-021800-
/O.CON.KDLH.SC.Y.0101.000000T0000Z-211202T1800Z/
Chequamegon Bay-Bayfield to Oak Point WI-
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
956 AM CST Thu Dec 2 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Northwest winds 10 to 15 kt with gusts up to 30 kt and 
  waves 1 to 3 ft.

* WHERE...Portions of Lake Superior. 

* WHEN...Until noon CST today.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
809 
WHUS73 KDLH 021811
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
1211 PM CST Thu Dec 2 2021

LSZ121-140>148-150-021915-
/O.EXP.KDLH.SC.Y.0101.000000T0000Z-211202T1800Z/
Chequamegon Bay-Bayfield to Oak Point WI-
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
1211 PM CST Thu Dec 2 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...

Winds have eased around western Lake Superior.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Dec 1, 11:22 PM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Dec 1, 11:22 PM CST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1122 PM CST Wed Dec 1 2021

.DISCUSSION...(This evening through Tuesday)
Issued at 425 PM CST Wed Dec 1 2021

Summary: Gusty winds tonight and Thursday. A few light snow
showers possible Thursday night and Friday morning. Potential for
widespread accumulating snow Saturday night through Monday
morning. Turning colder next week.

A fast-moving area of low pressure will pass east-southeastward
across southern Manitoba and northern Ontario tonight and Thursday
morning. Strong west and northwest winds are expected tonight and
Thursday. An unusually strong low-level jet will accompany the
passage of the clipper from late this afternoon through 12Z
Thursday. KDLH VAD profile is already indicating winds aloft of 40
to 50 knots in the past hour. Low-level warm air advection will
give way to cold air advection this evening and we should see the
boundary layer mix into the stronger momentum aloft. A gravity
wave should develop over the Arrowhead southeastward over Lake
Superior. Coupling of the katabatic flow along the North Shore
and the gravity wave aloft should produce wind gusts of 40 to 55
mph along the North Shore ridge into the Twin Ports and over Lake
Superior from this evening through 6 AM Thursday. A Wind Advisory
is now in effect in response to the potential for gusty winds.

Light rain and snow showers over the Arrowhead and portions of
northwest Wisconsin this afternoon are expected to end this
evening. A few isolated snow showers are possible late tonight
along the international border in response to the strong winds
aloft and shallow cloud layer. As the clipper moves out Thursday
morning, look for the light precipitation chances to depart.

An elevated warm front will move across the Northland Thursday
night and Friday morning which will provide a chance of snow
showers. Any accumulation is expected to be light, less than 1
inch.

The progressive pattern aloft will continue into the weekend with
another clipper moving through the Canadian Prairies and
northwest Ontario Friday night and Saturday. A few snow showers
are possible along the international border as that area of low
pressure scoots past. Temperatures begin to trend colder starting
Saturday behind the clipper’s cold front. Models continue to
indicate a potential for widespread accumulating snow Saturday
night through Sunday night. The normal differences in timing and
precipitation amounts are in play. Shovelable and plowable snow
amounts are possible.

Temperatures trend cooler Monday and next week with high
temperatures in the teens and low 20s and overnight lows in the
single digits above and below zero.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1121 PM CST Wed Dec 1 2021

A cold front passing through tonight will cause winds to shift
from westerly to northwesterly across Minnesota, and this gradual
wind shift will affect HYR as well. Winds are expected to be very
gusty tonight, especially at DLH, as the front passes through due
to a strong low level jet. With colder air filtering in over the
next few hours, a terrain-induced gravity wave may cause wind
gusts to be variable at DLH, with some gusts around or possibly in
excess of 40 knots possible at times through about 11Z.
Elsewhere, expect gusty winds through the night and then gradually
decreasing through the day on Thursday as high pressure moves
towards the region. A few showers of snow or possibly drizzle will
be possible at INL and possibly HIB overnight.

&&

.MARINE...
Issued at 425 PM CST Wed Dec 1 2021

Strong and gusty southwest winds will veer westerly and
northwesterly tonight as a clipper passes over northern Ontario.
Strong winds aloft are expected to mix down toward the water and
will result in widespread gales overnight. Storm-force gusts to 50
knots are likely along portions of the North Shore and over the
Outer Apostle islands. A mix of Small Craft Advisories, Gale, and
Storm Warnings are in effect overnight. Additional warnings and
advisories will likely be needed through Thursday as winds
gradually decrease to gales and then into the 25 to 30 knot range
during the day.

Another clipper system will move over the region Friday night and
Saturday morning and will create a period of stronger winds and
higher waves. Small Craft Advisories may be needed.

A stronger storm system is forecast to move across the region
Saturday night through Sunday night. A period of strong winds and
higher waves is expected. Gales to 40 knots are possible Sunday
night.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  30  36  24  35 /  20  10  20   0
INL  25  30  18  32 /  20  20  20   0
BRD  29  38  26  37 /  10   0  30   0
HYR  30  38  23  38 /  20   0  20   0
ASX  30  38  23  38 /  20  10  20  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Wind Advisory until 6 AM CST Thursday for MNZ020-021-037.

LS...Gale Warning until 10 AM CST Thursday for LSZ121-144>148.

     Storm Warning until 6 AM CST Thursday for LSZ140>143-150.

&&

DISCUSSION...Huyck
AVIATION...Melde/JDS
MARINE...Huyck
Hazardous weather outlook, Dec 1, 3:54 PM CST, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
354 PM CST Wed Dec 1 2021

MNZ020-021-037-022200-
Southern Lake/North Shore-Southern Cook/North Shore-
Carlton/South St. Louis-
354 PM CST Wed Dec 1 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota.

.DAY ONE...This afternoon and Tonight

Northwest winds of 20 to 30 mph with gusts to 50 mph are expected
along the North Shore into the Twin Ports tonight. Please see the
Wind Advisory for additional information.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An area of low pressure will affect much of the Northland later
Saturday into Sunday. Accumulating snow, which could be plowable
in spots, is possible.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report their snowfall measurements
to the National Weather Service.

MNZ010>012-018-019-025-026-033>036-038-WIZ001>004-006>009-022200-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Pine-Douglas-Bayfield-
Ashland-Iron-Burnett-Washburn-Sawyer-Price-
354 PM CST Wed Dec 1 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An area of low pressure will affect much of the Northland later
Saturday into Sunday. Accumulating snow, which could be plowable
in spots, is possible.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report their snowfall measurements
to the National Weather Service.

LSZ121-140>148-150-022200-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
354 PM CST Wed Dec 1 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Winds will turn northwest tonight and increase across western Lake
Superior with conditions becoming hazardous, especially for small
craft, this evening and tonight. Gales and storm force gusts are
expected as well tonight along portions of the North Shore to the
Outer Apostle Islands. Please see the latest Marine Weather
Message for all products in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong northwest winds will continue Thursday but will diminish
through the day.

Another period of strong northwest winds is expected Friday night
into Saturday and may lead to conditions hazardous to small craft.

BJH

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 2, 2:41 AM CSTGale WarningDLH3 hr

Nearby

Small Craft Advisories in Minnesota, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.